Texas, 2009

Hail and Damaging Wind in Texas, June 9, 2009

June 9, 2009 · NWS MAF · 5 events in 2 counties and zones

A dryline was located across the region on this day and this combined with weak mid to upper level disturbances moving over the area during the peak heating hours of the day, resulted in thunderstorm development.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A dryline was located across the region on this day and this combined with weak mid to upper level disturbances moving over the area during the peak heating hours of the day, resulted in thunderstorm development.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 9, 1:16 PM CST, 59 minutes earlier.

Area forecast discussion, Jun 9, 1:16 PM CST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
216 PM CDT TUE JUN 9 2009

.DISCUSSION...
WATER VAPOR INDICATES WELL ESTABLISHED SW MID LEVEL FLOW WITH AN
ABUNDANCE OF MAINLY HIGH CLOUDS. SATELLITE ALSO INDICATES WELL
DEFINED SHRTWV TROF IN SRN CALIF AND OFF THE BAJA COAST. MORE
DIFFICULT TO DISCERN SHRTWV TROF/S ACRS NRN MEXICO AND TRANS PECOS
REGION. STILL MSTR IS FARTHER W TODAY AND MODELS IN AGREEMENT THAT
THERE IS A SHRTWV TROF IN SW FLOW (WHICH IT HAS FOR SEVERAL DAYS).
ATTP CONCEPTUALIZE TSTMS DEVELOPING ACRS PECOS/BREWSTER COUNTIES
MOVING NEWD PUSHING OUTFLOW BOUNDARIES NWD INCREASING POTENTIAL
FOR DEVELOPMENT ACRS PB. SEVERE CONCERNS ARE STILL THERE WITH
NOTED SUFFICIENT SHEAR. GFS OPTIMISTIC IN DEVELOPING PRECIP BUT IS
PROBABLY OVERDONE...NONETHELESS LOCATION LOOKS REASONABLE.
AFOREMENTIONED BAJA/CALIF SHRTWV TROF/S WILL GET ABSORBED INTO SW
FLOW AND MOVE ACRS AZ/NM WED PASSING WELL TO THE N OF CWFA. STILL
ASSOCD MID LEVEL TROF AXIS WILL MOVE E ACRS CWFA AND INSTABILITY
WITHIN THIS TROF ENUF TO GENERATE MORNING -SHRA ACRS SRN HALF OF
NM AND EXPECT TO SEE ISOLD/SCT -SHRA ACRS SE NM WED MORNING. AS
SHRTWV TROF MOVES E FORCING FOR DRY AIR TO PUSH E WILL RETURN AND
DRYLINE WILL BE FAVORED TO SET-UP ACRS ERN CWFA WED PM. STORMS
WILL HAVE CHANCE TO RE-DEVELOP IN THE AFTERNOON ALONG DRYLINE AS
MID LEVEL SPEED PASSES OVERHEAD. MET GUIDANCE HAS BEEN PERSISTENT
WITH 30 POPS AT MAF WED PM AND WILL START TO TREND POPS UP
SLIGHTLY. PRESENCE OF LOW LEVEL MSTR WILL CONTINUE TO KEEP HIGH
TEMPS IN CHECK WED WITH ONLY A FEW 100 DEGREE READINGS ALONG
PECOS/RIO GRANDE RIVERS. DRY AIR WILL PUSH FARTHER E THUR AS MID
LEVEL FLOW VEERS. 85H TEMPS OF 28-29 SUGGEST TEMPS WILL WARM A FEW
DEGREES...U90S CNTRL PB/L100S WRN PB. IT WILL BE GUSTY IN GDP MTNS
WITH 25KTS AT 7H. BROAD MID LEVEL RIDGING COURTESY OF SUBTROPICAL
RIDGE AND DRY AIR EXPANDING EWD INDICATES SLIGHT WARMING FRI. SAT
STILL LOOKS TO SEE MORE SUBSTANTIAL WARMING WITH 85H TEMPS 30-33C.
MID LEVEL FLOW A LITTLE MORE SW SUNDAY SO MSTR SHOULD BE A LITTLE
HIER AT LEAST IN THE E...85H THERMAL RIDGE AXIS WILL MOVE W
SOME...SO FEW DEGREES COOLING ACRS ERN HALF OF PB WITH LITTLE
CHANGE OR HOTTER ACRS TRANS PECOS/SE NM. ANOTHER MID LEVEL TROF
MOVES ONTO W COAST BY MONDAY SO SW MID LEVEL FLOW WILL CONTINUE
MON/TUE WITH NARROW HIGH AMPLITUDE 85H THERMAL RIDGE FAVORED TO BE
POSITIONED ACRS UPPER TRANS PECOS/WRN PB/SE NM. 7H TEMPS FRI-TUE
14-16C...HOT.

&&

.FIRE WEATHER...
NEAR CRITICAL TO CRITICAL FIRE WEATHER CONDITIONS CAN BE EXPECTED
THROUGH MID-WEEK ACROSS PORTIONS OF THE GUADALUPE MOUNTAINS AND
SOUTHEAST NEW MEXICO PLAINS. THE NEXT COUPLE DAYS WILL BE MARKED BY
AN EASTWARD MOVING DRYLINE THROUGH THE DAY WITH A RETREATING DRYLINE
AT NIGHT. BEHIND THE DRYLINE...VERY DRY CONDITIONS CAN BE EXPECTED
WITH AFTERNOON MINIMUM RH LEVELS FALLING INTO THE LOWER TEENS TO
SINGLE DIGITS. 20 FOOT WINDS WILL INCREASE BY WEDNESDAY
MORNING/AFTERNOON AS AN UPPER-LEVEL DISTURBANCE PASSES TO THE NORTH.
FORECAST SOUNDINGS FROM ACROSS THE REGION INDICATE UNSTABLE LOW TO
MID-LEVEL CONDITIONS WHICH WILL ALLOW STRONGER WINDS ALOFT TO MIX
TO THE SURFACE. AFTERNOON 20 FOOT WINDS ACROSS THE GUADALUPE
MOUNTAINS WILL LIKELY REACH INTO THE 15 TO 25 MPH RANGE...WITH
HIGHER GUSTS POSSIBLE. MEANWHILE...20 FOOT WINDS OF 10 TO 20 MPH
WILL BE POSSIBLE ACROSS THE SOUTHEAST NEW MEXICO PLAINS. A RED FLAG
WARNING MAY BE NEEDED FOR WEDNESDAY AFTERNOON PENDING THE ARRIVAL OF
ADDITIONAL MODEL GUIDANCE. SIMILAR CONDITIONS CAN BE EXPECTED ACROSS
THE GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS ON THURSDAY
AS A FRONTAL BOUNDARY/LOW PRESSURE CENTER SAG SOUTH TOWARDS THE
REGION. RH RECOVERY TONIGHT WILL REBOUND INTO THE GOOD CATEGORY
ACROSS THE MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS HOWEVER ONLY
POOR TO FAIR RH RECOVERY CAN BE EXPECTED WEDNESDAY NIGHT AS THE
DRYLINE REMAINS EAST CUTTING OFF THE RETURN OF LOW-LEVEL MOISTURE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              69  94  69  98  /  30  20  20   0
CARLSBAD NM                64  94  63  96  /  10  20   0   0
DRYDEN TX                  71  96  71 101  /  20  30  20   0
FORT STOCKTON TX           67  97  68 100  /  20  20  10   0
GUADALUPE PASS TX          62  84  62  87  /  10  20   0   0
HOBBS NM                   62  93  63  97  /  10  20  10   0
MARFA TX                   57  88  55  92  /  10  10  10   0
MIDLAND INTL AIRPORT TX    68  95  68  99  /  30  20  10   0
ODESSA TX                  67  95  68  99  /  30  20  10   0
WINK TX                    70  99  66 102  /  10  10  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Jun 9, 12:48 PM CST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
148 PM CDT TUE JUN 9 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-101900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
148 PM CDT TUE JUN 9 2009 /1248 PM MDT TUE JUN 9 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO WIDELY SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE
EXPECTED THIS AFTERNOON AND EVENING ACROSS THE CENTRAL AND EASTERN
PERMIAN BASIN...AS WELL AS THE LOWER TRANS PECOS AND BIG BEND
AREAS. A DRYLINE WILL CONTINUE NUDGING EASTWARD THIS AFTERNOON
INTO A MODERATELY UNSTABLE AIRMASS. THIS IN COMBINATION WITH
MODERATE LEVELS OF SHEAR ALOFT WILL ALLOW SOME STORMS TO REACH
SEVERE LIMITS. IT CURRENTLY APPEARS THE GREATEST THREATS WILL BE
LARGE HAIL IN EXCESS OF 1 INCH ALONG WITH WIND SPEEDS GREATER THAN
60 MPH. AN ISOLATED TORNADO CANNOT BE RULED OUT...ESPECIALLY
ACROSS THE STOCKTON PLATEAU AND LOWER TRANS PECOS AREAS. HEAVY
RAINFALL WILL ALSO BE POSSIBLE WITH ANY STORMS THAT DEVELOP.
THUNDERSTORM ACTIVITY MAY CONTINUE INTO THE EARLY EVENING BEFORE
DIMINISHING LATE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE
WEDNESDAY AFTERNOON ACROSS THE CENTRAL AND EASTERN PERMIAN
BASIN...AS WELL AS THE LOWER TRANS PECOS TO INCLUDE THE STOCKTON
PLATEAU. AN UPPER LEVEL DISTURBANCE WILL PASS TO THE NORTH OF THE
AREA WHICH WILL HELP PUSH THE SURFACE DRYLINE EAST ONCE AGAIN.
MODERATE LEVELS OF INSTABILITY ALONG WITH STRONG WINDS ALOFT IN
ASSOCIATION WITH THE PASSING UPPER DISTURBANCE WILL AGAIN ALLOW
STORMS TO BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS AGAIN
BEING THE MAIN THREATS. THUNDERSTORM ACTIVITY WILL CONTINUE INTO
THE EVENING HOURS BEFORE DISSIPATING BY MIDNIGHT.

NEAR CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE BOTH
WEDNESDAY AND THURSDAY AFTERNOON ACROSS THE GUADALUPE MOUNTAINS
AND PLAINS OF SOUTHEAST NEW MEXICO. IF PLANS CALL FOR OUTSIDE
ACTIVITIES...ALL EFFORTS SHOULD BE MADE TO PREVENT ACCIDENTAL FIRE
STARTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 9, 1:38 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
238 PM CDT TUE JUN 9 2009

TXZ080-081-092045-
BIG BEND AREA-MARFA PLATEAU-
238 PM CDT TUE JUN 9 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL PRESIDIO AND WEST
CENTRAL BREWSTER COUNTIES.

AN INTENSIFYING THUNDERSTORM WAS LOCATED OVER WEST CENTRAL BREWSTER
COUNTY ALONG THE PRESIDIO COUNTY LINE AT 238 PM CDT...MOVING
NORTHEAST AT 25 MPH.

AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN EAST CENTRAL PRESIDIO AND WEST CENTRAL BREWSTER COUNTIES
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

The radar

The Midland/Odessa radar (KMAF), 224 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Brewster

When
June 9, 2:15 PM CST to 2:17 PM CST
Where
Brewster County, 1.38 mi ESE of Alpine
Measured
0.88 in hail
Reported by
Public
Coordinates
30.360, -103.650

Hail, Brewster

When
June 9, 2:55 PM CST to 2:57 PM CST
Where
Brewster County, 8.4 mi SSE of Alpine
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
30.260, -103.610

Thunderstorm Wind, Glasscock

When
June 9, 6:12 PM CST to 6:13 PM CST
Where
Glasscock County, 3 mi W of Garden City
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.870, -101.551

An estimated 60 mph wind gust picked up a camper trailer. No significant damage was reported.

Hail, Glasscock

When
June 9, 6:12 PM CST to 6:13 PM CST
Where
Glasscock County, 3 mi W of Garden City
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
31.870, -101.551

Hail, Brewster

When
June 9, 7:12 PM CST to 7:15 PM CST
Where
Brewster County, 17 mi ENE of Alpine
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
30.464, -103.406

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181709, 181711, 181713, 181714, 181715.